Can you have anemia based on just abnormally low Hematocrit?
Dr. Bob, Ny Hematocrit is low - 39.5 (normal 42 to 52), my Hgb is just under normal 13.8 (normal 14 to 18), RBC's just under normal - 4.5(normal 4.7 to 6.10). My MPV is 6.7(normal 7.8 to 11).
I have shortness of breath, often a hypermetabolism/rapid pulse rate,loss of libido (testosterone and free testosterone comfortably within v. low normal).
Can a significant Hematocrit deficit as I have, with barely below normal HgB and RBC's, cause symptoms of anemia (like those above?). Is it worth giving Procrit "a shot", so to speak? I mean, can you be anemic and have symptoms just based on abnormally low Hct or do you need very low HgB too? Is HcT shortage anemia different in symptoms and presentation than when HgB's are involved too? Will Procrit boost Hematocrit as well as Hgb and RBC's?
Thanks so much!
Fatigued in NYC.
Hello Fatigued in NYC,
All of these tests are related and pretty much measure the same thing. Briefly: RBCs are red blood cells. They are responsible for delivering oxygen throughout the body. The normal range is usually 3.6 to 6.1 million red blood cells per single cubic millimeter of blood.
Hematocrit measures the percentage of blood that is occupied by RBCs. Generally speaking, red blood cells should make up 40% to 52% of the total blood volume in men (and 35% to 46% in women).
Hemoglobin is a protein that enables the RBCs to carry oxygen throughout the body. The normal range is 14-18 g/dL for men and 12-16 g/dL for women.
Any of these related tests can be used to diagnose anemia. Generally we prefer to follow the hemoglobin or hematocrit for that purpose.
Your values are just below the normal range. At that level, anemia-related symptoms would generally be minimal if even noticeable. Take a look back at your old blood tests to see if you've had a steady decline or a rapid drop in these values. Also, check with your HIV specialist to evaluate possible causes nutrition, blood loss, medications, HIV, etc., etc.
Since it is highly unlikely this very mild degree of anemia would account for your shortness of breath, rapid pulse, and decreased libido, you should have your HIV specialist check this out as well (anxiety could be a cause).
Procrit would not be warranted at this time, as your degree of anemia is so mild, and you have not yet determined its cause. Appropriate and effective treatment of anemia requires specifically identifying the exact cause or causes.
Good luck. Write back if you need additional advice.